As with all medications, it is possible to overdose on Depakote. Overdose symptoms with this medicine may include drowsiness, heart block, coma, or even loss of life. Treatment for a Depakote overdose will vary depending on several factors but may include giving certain drugs, "pumping the stomach," or administering supportive care.
An Introduction to Depakote Overdose
Depakote® (divalproex sodium) is a prescription medication used to control seizures in people with epilepsy and to treat manic episodes associated with bipolar disorder. It is also used for migraine prevention. The effects of a Depakote overdose will vary depending on a number of factors, including how much of the drug was taken and whether it was taken with any other medicines, alcohol, or street drugs.
If you happen to overdose on Depakote, seek immediate medical attention.
Symptoms of a Depakote Overdose
If a person overdoses on Depakote, the symptoms can vary. Some commonly reported symptoms of an overdose with Depakote include:
- Heart block (a problem with the electrical system of the heart)
- Loss of life.
Treatment for a Depakote Overdose
The treatment for a Depakote overdose will vary. If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Dialysis may also be helpful. Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Careful monitoring of the heart
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Depakote.